Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 126, NWS Indianapolis, IN

June 29, 2019Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2019, 9:11 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2019, 9:11 PM EDT (01:11 UTC)
Expired
Jun 29, 2019, 9:47 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1936 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:49 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 29, 7:49 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
749 PM EDT Sat Jun 29 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 226 PM EDT Sat Jun 29 2019

Mainly dry...warm and humid weather will be expected tonight
through the start of the next work week as high pressure will
remain across the area. Small chances for overnight showers or
storms are possible tonight and again on Sunday night...but most
areas should remain dry.

More chances for rain will return toward the middle of the next
week as several upper level weather disturbances arrive in the
Ohio valley.

&&

.NEAR TERM /Tonight/...

Issued at 226 PM EDT Sat Jun 29 2019

Surface analysis early this afternoon shows broad high pressure in
place from the middle Atlantic states through the Tennessee River
valley. This was resulting in light but warm and humid SW flow
across central Indiana. GOES16 shows scattered CU across the area
and dew points were in the humid upper 60s. Aloft a strong ridge
was in place across the plains states...and NNW flow was in place
across the upper midwest spilling toward Indiana.

The GFS and NAM again suggest a a weak short wave spilling across
Indiana late tonight...just as it did the night before. Little
help is available for additional forcing as high pressure remains
in place at the surface. Time heights fail to show any deep
moisture arriving overnight...and forecast soundings suggest 700mb
temps near 10C. Thus NBM willing...will try to trend toward a dry
forecast or only a slight chance for storms as the upper level
feature passes overnight. Given the little change in the air mass
will trend lows toward persistence.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 226 PM EDT Sat Jun 29 2019

Mainly the dry and warm weather will persist this period. The GFS
and NAM show the strong ridging to the west slowly translating
eastward through Tuesday...yet breaking down slowly in the
process. On Sunday...forecast soundings and time heights continue
to show little change...showing a dry column and subsidence in
play. Aloft ridging remains in place across Illinois and
Indiana...and again 700mb temps are above 10C. Thus will again
trend toward a dry...warm and humid day with highs near
persistence.

GFS and NAM again suggest another weak short wave passing across
Indiana Sunday night. NAM is more pronounced with this feature
than the GFS. Confidence for precip is low again for the same
reasons as before. Little help at the surface... 700mb temps above
10C and the failure of deep moisture available. Still a small
chance may be warranted...but confidence remains quite low. again
will trend lows close to persistence.

On Monday through Tuesday the GFS and NAM keep the ridge building
eastward across Indiana. Little in the way of upper support is
available to promote convection. 700mb temps are over 10C...but
plentiful CAPE is denoted in the forecast soundings should the cap
break. This a few diurnal showers and storms cannot be ruled
out...an organized system is not expected. Will again trend pops
at this time toward a dry forecast or at or below the NBM.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 226 PM EDT Sat Jun 29 2019

An upper ridge over the eastern U.S. will keep hot and humid
conditions over central Indiana through the long term period. While
previous days long term solutions indicated a potential suppression
of the ridge that would allow a cold front to slide into the area
and bring temperatures back into the mid 80s for highs, this set of
solutions holds the ridge strong through the week and doesn't
indicate that same potential until next weekend. There are still
some indications of potential for ridge-riding convection, but this
will be hard to pin down in timing and location and thus would
prefer to cap at chance the PoPs from the initialization that bleed
in likelies every afternoon in the northern counties. Overall expect
to see well above normal temperatures with some chances for isolated
to scattered diurnal storms as well as chances for more organized
overnight MCSs.

&&

.AVIATION /Discussion for the 30/00Z TAF Issuance/...

Issued at 738 PM EDT Sat Jun 29 2019

VFR conditions will be the predominant flight category. However,
showers and thunderstorms have been drifting across the northern
portions of central Indiana this evening. None of the TAF sites
have been impacted, yet, but KHUF and KIND will need to be
monitored closely over the next few hours. If activity maintains
its strength, will have to add thunderstorms to those TAFs with
amendments over the next few hours. Meanwhile, winds will
generally be northwesterly at 5 to 11 kts with some gusts up to 15
kts outside of any convection.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Jun 29, 3:07 PM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
307 PM EDT Sat Jun 29 2019

INZ021-028-029-031-038-040>042-301915-
Carroll-Warren-Tippecanoe-Howard-Tipton-Madison-Delaware-Randolph-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Kokomo, Tipton, Anderson, Muncie,
and Winchester
307 PM EDT Sat Jun 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated thunderstorms are possible tonight.

Hazards: Gusty winds, heavy rain, lightning.

Timing: after 800 PM.

Discussion: An upper level weather disturbance may bring isolated
thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible
Sunday and Monday. Very warm and humid conditions will continue.

Discussion: A front in the area will keep chances for thunderstorms
around into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ030-035>037-039-043>049-051>057-060>065-067>072-301915-
Clinton-Fountain-Montgomery-Boone-Hamilton-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Frankfort, Attica, Covington, Veedersburg,
Crawfordsville, Lebanon, Zionsville, Fishers, Carmel, Noblesville,
Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Cumberland, New Castle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
307 PM EDT Sat Jun 29 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Isolated thunderstorms are possible tonight.

Hazards: Gusty winds, heavy rain, lightning.

Timing: after 800 PM.

Discussion: An upper level weather disturbance may bring isolated
thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible on
Sunday and Monday, mainly north of Interstate 70. Very warm and
humid conditions will continue.

Discussion: A front in the area will keep chances for thunderstorms
around into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jun 29, 6:02 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
602 PM EDT Sat Jun 29 2019

INZ028-035-036-043-292245-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-
602 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN WARREN...
NORTHWESTERN VERMILLION AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL
645 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Covington, or 8 miles northeast of Danville,
moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Williamsport, Cayuga, Waynetown, West
Lebanon, Hillsboro, Kingman, Perrysville, Wingate, Newtown, Mellott,
State Line City, Foster, Yeddo, Gessie and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 8753 4036 8747 4013 8692 3995 8730
      3995 8742 3993 8743 3993 8741 3992 8741
      3991 8740 3987 8748 4003 8753
TIME...MOT...LOC 2201Z 297DEG 9KT 4023 8750

TDUD
Special weather statement, Jun 29, 6:38 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
638 PM EDT Sat Jun 29 2019

INZ040-048-049-292330-
Henry IN-Madison IN-Hancock IN-
638 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES UNTIL 730 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Anderson, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anderson, Pendleton, Fortville, Ingalls, Lapel, Edgewood, Shirley,
Markleville, Kennard, Wilkinson and Cadiz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 8553 3993 8586 4004 8586 4012 8583
      4003 8544
TIME...MOT...LOC 2238Z 294DEG 16KT 3999 8580

TDUD
Special weather statement, Jun 29, 7:30 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
730 PM EDT Sat Jun 29 2019

INZ037-300015-
Boone IN-
730 PM EDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOONE COUNTY UNTIL 815 PM
EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lebanon, or 13 miles east of Crawfordsville, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Thorntown, Jamestown, Advance and Ulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 8639 3992 8638 3992 8669 4007 8670
      4014 8663
TIME...MOT...LOC 2330Z 310DEG 8KT 4004 8663

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:33 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren42 min
Jun 29, 11:52 PM EDTSpecial Weather StatementINDFountain38 min
Jun 30, 12:11 AM EDTSpecial Weather StatementINDRush34 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings57 min
Jun 30, 4:46 PM EDTSevere Thunderstorm WarningINDParke, Vermillion44 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren51 min
Jun 30, 5:07 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Monroe38 min
Jun 30, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Parke, Putnam48 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery46 min
Jun 30, 6:03 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hendricks, Howard, Morgan, Putnam42 min
Jun 30, 6:14 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Morgan, Owen, Parke and 1 more46 min
Jun 30, 6:22 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Lawrence, Monroe38 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Lawrence, Martin, Sullivan49 min
Jun 30, 7:01 PM EDTSevere Thunderstorm WarningINDGreene29 min
Jun 30, 7:45 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Martin23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.